Psychiatry & Psychology--General/SAD

Advertisement


Question
QUESTION: For more than a year, i have been diagnosed with bipolar disorder. My most recent attack was manic. It is hereditary for us to be bipolar since my cousins on my mother's side and my eldest sister is also bipolar. My psychiatrist gave me medications such as Olanzapine 10 mg and DIVALPROEX SODIUM 500 mg taken once daily. My problem is i'm being too queit:like i don't talk at all.And i don't feel being conversant with people, especially with my old friends. Sometimes my mind goes blank and im having difficulty understanding.I know that im a quiet person before, but this time i don't really talk.Way back in college when i wasn't still bipolar, I made friends, txted a lot, and even courted a girl and had a gf. Now i can't even court a girl coz i'm have struggling ti have even short conversations. I beleive i'm having social anxiety disorder, or a form of personality avoidance.i've read it on wikipedia. The Article says "Sociability is closely tied to Dopamine neurotransmission. Misuse of stimulants like amphetamine to increase self-confidence is common." How true is this? Does my medication (Olanzapine and Divalproex) also contain Dopamine? What should i do to improve my sociability?? And oh, i smoke 2-3 sticks of cigarettes a day.Tnx

ANSWER: The statement is true, but does not apply to you.  The medications given for Bipolar Disorder are standard and correct.  They may need some adjustment, so bring this subject up with your doctor.  You can improve your sociability by joining more social groups and interacting more with people.

---------- FOLLOW-UP ----------

QUESTION: What do you mean by "The statement is true, but does not apply to you"?
I'm really having problem with understanding sometimes,my mind goes like blank, and struggling to converse with people. Does the meds have something to do with this? Does drinking alcohol help? What about dopamine? how can i increase it to be more sociable?

Answer
There is no evidence that reduced dopamine in the brain causes anything but Parkinson's Disease.  So, if you don't have Parkinson's Disease you should not be looking to increase Dopamine.  Medications may cause some withdrawal, which is why you need to discuss this with your doctor. You should not be using alcohol unless you are in fine psychological health, and then only sparingly.

Psychiatry & Psychology--General

All Answers


Answers by Expert:


Ask Experts

Volunteer


Daniel S. Harrop, M.D.

Expertise

Dr. Daniel S. Harrop received his B.A. and his M.D., both from Brown, and his M.B.A. from the Edinburgh Business School, Scotland. Board-certified in adult and geriatric psychiatry, he is a past president of the R.I. Psychiatric Society and a member of the Committee on Medical Quality of the American Psychiatric Association and the Committee on Continuing Medical Education of the R.I Medical Society. He serves as a consultant to four of the top five major medical management companies, including OptumHealth/United Healthcare, Magellan Behavioral Health Services, ValueOptions and APS Healthcare, and maintains a private practice in Providence, R.I. He also serves as chief psychiatric consultant on the Medical Advisory Board at the R.I. Workers Compensation Court. He was formerly on the faculty at the medical schools at both Brown University and Harvard University.

©2016 About.com. All rights reserved.